Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 73, NWS Albuquerque, NM

July 3, 2020Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 3, 2020, 2:55 PM MDT for Union County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 2:55 PM MDT (20:55 UTC)
Expired
Jul 3, 2020, 3:30 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Amarillo radar (KAMA), 205 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS55 KABQ 032055
SVRABQ
NMC059-032130-
/O.NEW.KABQ.SV.W.0073.200703T2055Z-200703T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
255 PM MDT Fri Jul 3 2020

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Union County in northeastern New Mexico...

* Until 330 PM MDT.

* At 254 PM MDT, a severe thunderstorm was located near Clayton Lake
  State Park, or 10 miles northwest of Clayton, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clayton Lake State Park.

This includes Highway 64 between Mile Markers 414 and 427.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3652 10347 3662 10334 3657 10310 3637 10335
TIME...MOT...LOC 2054Z 290DEG 4KT 3651 10335 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
2 follow-up statements
286 
WWUS55 KABQ 032114
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
314 PM MDT Fri Jul 3 2020

NMC059-032130-
/O.CON.KABQ.SV.W.0073.000000T0000Z-200703T2130Z/
Union-
314 PM MDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR EAST CENTRAL UNION COUNTY...

At 314 PM MDT, a severe thunderstorm was located near Mount Dora, or
13 miles west of Clayton, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clayton Lake State Park.

This includes Highway 64 between Mile Markers 414 and 424.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3652 10347 3662 10334 3656 10316 3640 10337
TIME...MOT...LOC 2114Z 305DEG 1KT 3652 10341 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
948 
WWUS55 KABQ 032123
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
323 PM MDT Fri Jul 3 2020

NMC059-032133-
/O.EXP.KABQ.SV.W.0073.000000T0000Z-200703T2130Z/
Union-
323 PM MDT Fri Jul 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION COUNTY WILL
EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.

LAT...LON 3652 10347 3662 10334 3656 10316 3640 10337
TIME...MOT...LOC 2123Z 290DEG 4KT 3652 10340 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:55 AM MDT, 3 hours earlier.

Area forecast discussion, Jul 3, 11:55 AM MDT, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1155 AM MDT Fri Jul 3 2020

.AVIATION...
18Z TAF CYCLE
Deeper moisture working into the region will lead to a better crop of
SHRA/TSRA over much of the state today and tonight. Storms along and
west of the central mt chain will be drier in nature with strong and
erratic downburst winds up to 40 kt and little rainfall. The greater
impacts will be felt across eastern NM as SHRA/TSRA currently firing
up along the central mt chain develop into a convective complex aft
21Z. This activity will move southeast across the plains into west
TX overnight. A cold pool forming with this complex will force east
winds into the RGV aft 02Z with potential SHRA/TSRA development along
the boundary for a couple hours. Precip will end across central and
western NM tonight while SHRA and thick mid level cloud cover lingers
over the eastern plains thru sunrise.

Guyer

&&

.PREV DISCUSSION...308 AM MDT Fri Jul 3 2020...
.SYNOPSIS...
A weak short wave trough will cross New Mexico today, adding to the
instability and will combine with the existing low level moisture to
bring widespread showers and thunderstorms favoring the east, and
especially the northeast. The ridge of high pressure will move from
TX to NM later today, then move southeast to the AZ, NM, Mexico
border tonight and farther southwest Saturday. The high will start to
build back toward NM Sunday and remain over the state through the
first half of next week. The high then moves east, allowing monsoon
moisture to head north out of Mexico into the Land of Enchantment for
the latter part of next week.

40

&&

.DISCUSSION...
SHORT TERM...(FRIDAY THROUGH SATURDAY)...
A combination of subtle features will be setting the stage for an
active weather day with afternoon storms favoring the central
mountain chain eastward, with more isolated-scattered wet/dry storms
over western NM. Across the eastern plains, a subtle dry-line
feature will sharpen which will combine with increasing diurnal
heating initiating a round of storms. Storms will also favor the
typical high terrain spots along the central mountain westward chain
early in the afternoon. There is also a subtle perturbation
currently over the northern Gulf of CA that will rotate around the
northwestern periphery of the upper high, helping to generate a few
storms over the NW Highlands and Tusas Mountains. With an upper high
repositioning itself south of NM, steering flow will generally take
storms to the E over the eastern plains by the evening period.
Outflow collisions look to keep isolated-scattered shower/storm
activity going toward the midnight hour tonight.

Outflow from the most concentrated storm activity over northeastern
NM will bring gap winds through the central mountain chain to Santa
Fe and ABQ during the late evening to midnight tonight. Numerical
models also seemed to have trended stronger with this push allowing
for higher moisture levels to reach toward the divide Saturday. This
will likely allow for a better chance for scattered storms over the
Middle to Lower RGV Saturday afternoon. Otherwise, Saturday will see
a similar pattern to Friday with storms favoring along and east of
the central mountain chain. With the upper high further southwest of
NM, steering flow will mostly remain the same with a subtle shift to
the southeast. Outflows from storms across the east producing gap
winds into Santa Fe and ABQ will be likely again and could disrupt
any Fourth of July fireworks within the RGV.

24

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
The crop of thunderstorms Saturday will continue into Saturday night
favoring the east. With the upper high to the southwest, the copious
amount of moisture will deliver another round of widespread showers
and thunderstorms Sunday into Sunday night. The high will move over
NM the first half of next week, suppressing the convection some. It
will still be active on Monday in the east, while drier air moves
into the west. Tuesday will only have isolated showers and storms
over the central highlands while Wednesday could be rain free.

After that, the models diverge on what to do with the upper high. The
GFS moves the high over Kansas by the end of next week, allowing a
surge of monsoon moisture into western NM. The European keeps the
high over NM and strengthens it to 601dm. This would mean dry and
hot weather. The Canadian is between the other two models. Will carry
isolated POPs over the west and central areas for next Thursday and
Friday.

40

&&

.FIRE WEATHER...
Shower and storm activity will become more dominant today and
Saturday, mostly starting along the central mountain chain before
moving over the eastern plains. Isolated to scattered wet/dry storms
will bring the chance for gusty erratic winds and dry-lightning
concerns to western NM. An upper high repositioning itself S and SW
of New Mexico today and Saturday will steer storms mainly E from the
high terrain origins each afternoon and evening. Storm chances trend
down Sunday and Monday as the high weakens and shifts further west,
moving back over NM by Tuesday. Large discrepancies exist by mid-
week with the main question being where the upper high sets up, so
stay tuned. All the while, prevailing winds remain light with no
critical fire weather concerns. Ventilation will vary with steadily
degrading overnight recoveries.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 3, 3:41 AM MDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
341 AM MDT Fri Jul 3 2020

NMZ201>241-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
341 AM MDT Fri Jul 3 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Smoke from the Wood Springs 2 fire in northeast Arizona will likely
impact portions of northwest New Mexico again this afternoon and
evening, with lowered visibility possible. Outflow boundaries from
dry thunderstorms in the vicinity of the Vics Peak fire may
scatter smoke in additional directions. Showers and thunderstorms
will be more widespread today into tonight with localized flash
flooding possible around recent burn scars.

.DAYS TWO THROUGH SEVEN...Saturday through Friday.

Shower and thunderstorm coverage will continue to be widespread
through the holiday weekend, especially along and east of the central
mountain chain, as a modest monsoon flow develops. Minor flooding or
localized flash flooding will be possible over and below recent burn
scars. Additionally, a few strong thunderstorms will be possible
east of the Sangre de Cristo Mountains both Saturday and Sunday
afternoon and evening. Hail will be the main concern. Drier air will
decrease thunderstorm chances starting Monday and continuing through
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

40

In the hours before

Special weather statement, Jul 3, 12:54 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
1254 PM MDT Fri Jul 3 2020

NMZ230-031930-
Union County-
1254 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
130 PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Clayton Lake State Park, or 23 miles north of Clayton,
moving north at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3661 10325 3674 10346 3694 10336 3686 10303
TIME...MOT...LOC 1854Z 190DEG 4KT 3677 10330

CA
Special weather statement, Jul 3, 1:45 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
145 PM MDT Fri Jul 3 2020

NMZ230-032015-
Union County-
145 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Clayton Lake State Park, or 19 miles northwest of
Clayton. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northeastern Union
County.

&&

LAT...LON 3658 10319 3662 10348 3682 10340 3677 10313
TIME...MOT...LOC 1944Z 195DEG 2KT 3670 10331

CA
Special weather statement, Jul 3, 2:23 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
223 PM MDT Fri Jul 3 2020

NMZ230-032115-
Union County-
223 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
315 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton Lake State Park, or 13 miles northwest of Clayton. This storm
was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Clayton Lake State Park.

&&

LAT...LON 3652 10337 3664 10345 3677 10321 3653 10311
TIME...MOT...LOC 2022Z 249DEG 3KT 3662 10329

31
Special weather statement, Jul 3, 2:30 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT Fri Jul 3 2020

NMZ234-032100-
Quay County-
230 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY COUNTY UNTIL
300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quay, or 16 miles south of Tucumcari, moving south at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Quay and Ragland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3497 10380 3506 10358 3486 10339 3479 10375
TIME...MOT...LOC 2029Z 339DEG 6KT 3494 10367

31

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:31 PM MDTSpecial Weather StatementABQCurry29 min
Jul 3, 12:54 PM MDTSpecial Weather StatementABQUnion36 min
Jul 3, 1:45 PM MDTSpecial Weather StatementABQUnion30 min
Jul 3, 2:23 PM MDTSpecial Weather StatementABQUnion52 min
Jul 3, 2:30 PM MDTSpecial Weather StatementABQQuay30 min
Jul 3, 2:50 PM MDTAreal Flood AdvisoryABQQuay3 hr
Jul 3, 3:50 PM MDTAreal Flood AdvisoryABQUnion3 hr
Jul 3, 4:15 PM MDTSpecial Weather StatementABQHarding30 min
Jul 3, 4:26 PM MDTSpecial Weather StatementABQGuadalupe34 min
Jul 3, 4:28 PM MDTSpecial Weather StatementABQCurry32 min
Jul 3, 4:51 PM MDTAreal Flood AdvisoryABQCurry, Quay3 hr
Jul 3, 4:56 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel19 min
Jul 3, 5:17 PM MDTSpecial Weather StatementABQGuadalupe28 min
Jul 3, 5:25 PM MDTSpecial Weather StatementABQCurry35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.